Texas, 2009

Winter Weather in Texas, December 7, 2009

December 7, 2009 · NWS SJT · 10 events in 10 counties and zones

Freezing drizzle developed as warm, moist air from the Gulf of Mexico was flowed over the shallow Arctic Airmass that had invaded West Central Texas. The freezing drizzle impacted an area along and north of a line from Sterling City to Coleman and Cross Plains.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Freezing drizzle developed as warm, moist air from the Gulf of Mexico was flowed over the shallow Arctic Airmass that had invaded West Central Texas. The freezing drizzle impacted an area along and north of a line from Sterling City to Coleman and Cross Plains. The Interstate 20 highway became ice covered and resulted in a fatality. The freezing drizzle was the cause of other vehicle related accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 7, 5:34 AM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Dec 7, 5:34 AM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
534 AM CST MON DEC 7 2009

.UPDATE...
DUE TO EXTENSIVE STRATUS DEVELOPMENT...DIURNAL TEMPERATURE CHANGE
WILL BE MORE LIMITED...AND TOOK ANOTHER 3 TO 5 DEGREES OFF
MAXIMUM TEMPERATURES TODAY.

&&

.DISCUSSION...
COLD FRONT WAS ALONG THE I-10 CORRIDOR MOVING SOUTH. EXTENSIVE
STRATUS DEVELOPMENT WILL LIMIT TEMPERATURE CHANGE TODAY. RUC
MODEL SEEMS HAVE THE BEST HANDLE ON CLOUDS AND TEMPERATURES TODAY.

&&

.AVIATION...
STRATUS WITH IFR CIGS AND CEILINGS HAS DEVELOPED BEHIND A SHALLOW
COLD AIR MASS. CIGS SHOULD INCREASE INTO THE MVFR RANGE...AND
VISIBILITIES ABOVE 7 SM THIS AFTERNOON. AS SHALLOW AIR ERODES
THIS EVENING HOWEVER...AND A WARM FRONT MOVES NORTH ACROSS THE
REGION...CIGS AND VISIBILITIES FALL BACK INTO IFR. AREAS OF LIFR
CIGS AND VISIBILITIES POSSIBLE LATER OVERNIGHT WITH STRATUS FOG
AND DRIZZLE.

04

&&

.PREV DISCUSSION... /ISSUED 336 AM CST MON DEC 7 2009/

SHORT TERM...

COLD FRONT EXTENDED FROM SAN ANGELO TO BROWNWOOD AT 3 AM...HAVING
NO PROBLEMS CONTINUING ITS MOVEMENT SOUTH. TEMPERATURES WERE COLDER
THAN THE GFS MOS ABOUT 5 DEGREES...AND MUCH CLOSER TO THE MET
GUIDANCE. THUS I WILL BE GOING CLOSE TO THE MET GUIDANCE TODAY. NAM
AND GFS SOUNDINGS DO INDICATED TEMPORARY STRATUS BREAKUP IN THE
AFTERNOON ALONG/WEST OF A SAN ANGELO...SONORA LINE. THIS COULD MAKE
A TRICKY FORECAST WITH AFTERNOON HEATING...WITH SOME AREAS SEEING A
FEW EXTRA DEGREES OF WARMING.

SURFACE LOW BEGINS TO DEVELOP IN THE PANHANDLE LATER TONIGHT...WITH
SOUTHERLY WINDS ALOFT ERODING THE SHALLOW COLD AIR. HAVE COLDEST
TEMPERATURES AROUND MIDNIGHT...WITH STEADY OR GRADUALLY RISING
TEMPERATURES AS WARM FRONT MOVES THROUGH. WENT COLDER THAN GFS
GUIDANCE BY ABOUT 5 DEGREES BUT 2-3 DEGREES WARMER THAN NAM. KEPT
MENTION OF DRIZZLE AND FOG TONIGHT AS WARM FRONT MOVES NORTH.

04

LONG TERM...

THE MAIN FORECAST CHALLENGES WILL BE TEMPERATURES AND THE
POTENTIAL FOR HIGH WINDS TUESDAY AFTERNOON OVER WESTERN PORTIONS
OF WEST CENTRAL TX.

I HAVE NOTHING MORE TO ADD FROM MY DISCUSSION YESTERDAY REGARDING
THE SYNOPTIC SCALE PATTERN ACROSS THE CONUS. DEEP CYCLONIC FLOW
WILL DOMINATE THROUGH MUCH OF THE FORECAST PERIOD...WITH THE MAIN
BELT OF WESTERLIES AND STORM TRACK TO OUR NORTH. THE GFS AND ECMWF
ARE IN GOOD AGREEMENT OVERALL THROUGH MUCH OF THIS WEEK...AND THEN
BEGIN TO DIVERGE SOME LATE IN THE WEEK.

NOW TO THE MORE SIGNIFICANT CHANGES MADE TO THE FORECAST THIS
MORNING. THERE WILL BE A LOT OF THINGS GOING ON WEATHER-WISE ON
TUESDAY. A STRONG PIECE OF ENERGY...CURRENTLY DIVING SOUTH ALONG
THE WEST COAST IN A VERY AMPLIFIED POLAR JET STREAM...WILL ROUND
THE BASE OF THE WESTERN LONGWAVE TROUGH AND EJECT EAST INTO THE
CENTRAL AND SOUTHERN PLAINS DURING THE DAY TUESDAY. THIS WILL
BRING ABOUT SIGNIFICANT CHANGES IN THE LOW LEVELS. TO START THE
MORNING...A SHALLOW COLD AIRMASS WILL BE IN PLACE OVER W CENTRAL
TX WITH FOG AND DRIZZLE LIKELY AS WARM/MOIST ADVECTION ENSUES OVER
THE TOP OF THE COLD AIR. THE COLD AIR WILL BE RAPIDLY DRAWN NORTH
LATER IN THE DAY HOWEVER AS THE STRONG SURFACE RESPONSE FROM THE
EJECTING WAVE MOVES EAST FROM THE SOUTHERN ROCKIES AND INTO THE
OK/TX PANHANDLES. BY AFTERNOON...NAM MODEL BUFKIT SOUNDINGS
INDICATE A DEEPLY MIXED BOUNDARY LAYER TO AROUND 700MB ACROSS
MAINLY THE WESTERN PORTIONS OF THE SAN ANGELO FCST AREA. AT THE
BASE OF THE EJECTING WAVE WINDS WILL BE QUITE IMPRESSIVE...250MB
145KTS...500MB 80-90KTS...700MB 60KTS...AND THESE WINDS WILL
OVERSPREAD THE TX PANHANDLE...SOUTH PLAINS...PERMIAN BASIN...AND
EVEN WEST CENTRAL TX DURING THE AFTERNOON AT PEAK HEATING. AS A
RESULT...THE POTENTIAL FOR VERY STRONG WIND GUSTS ON THE ORDER OF
50KTS OR GREATER IS THERE FOR AREAS MAINLY TO THE WEST OF SAN
ANGELO AND ABILENE. HOWEVER...THESE CITIES WILL ALSO SEE STRONG
WINDS AS WELL WHICH WILL MOST LIKELY BE IN THE HIGH END ADVISORY
CATEGORY. TO THE SOUTH AND EAST FROM THERE...MIXING HEIGHTS WILL
NOT BE NEAR AS DEEP AND THEREFORE THE WIND POTENTIAL WILL BE MUCH
LESS. BASED ON WHAT I HAVE IN THE GRIDS FOR WIND/WIND GUSTS I WILL
HOIST A HIGH WIND WATCH FOR STERLING...COKE...NOLAN...AND FISHER
COUNTIES. THIS DOES INCLUDE THE CITY OF SWEETWATER. THE HIGH WIND
WATCH WILL RUN FROM NOON TILL 6 PM TUESDAY. AFTER STARTING OUT
COOL TUESDAY MORNING IN THE SHALLOW COLD AIR...HIGHS WILL REBOUND
RAPIDLY AS THE COLD AIR IS SCOURED OUT BACK TO AROUND 70 DEGREES
BY AFTERNOON.

A FRONT BACK DOORS INTO THE REGION WEDNESDAY AS THE TUESDAY WAVE
RIPPLES ON BY TO OUR NORTH. IN GENERAL I FOLLOWED THE NAM 2M TEMPS
MORE CLOSELY WHICH DOES UNDERCUT GUIDANCE BY SEVERAL DEGREES. AS
EXPECTED YESTERDAY THE COLD AIR WILL HANG ON A BIT LONGER INTO
THURSDAY WITH ONLY SLOW MODIFICATION AND SOME INCREASING LOW LVL
CLOUDINESS DUE TO WARM ADVECTION. ONCE AGAIN I UNDERCUT GUIDANCE
FOR HIGHS ON THURSDAY.

AS STATED YESTERDAY...THE SOUTHERN STREAM WILL START TO BE A
BIGGER PLAYER IN THE FORECAST TOWARD THE END OF THE WEEK AS THE
FLOW FINALLY UNDERCUTS THE BLOCKING RIDGE OVER ALASKA AND THE
EASTERN PACIFIC. A SOUTHERN STREAM WAVE IS STILL FORECAST BY THE
GFS/ECMWF TO MOVE INTO THE PLAINS ON FRIDAY. THIS SHOULD SCOUR THE
COLD AIR OUT AND ALLOW HIGHS TO REBOUND SOME. WARM ADVECTION AND
LIFT FROM THE SYSTEM MAY ALSO GENERATE SOME RAIN/SHOWERS OVER
CENTRAL TX AND THUS I HAVE INSERTED A SLGT CHC POP FOR FRIDAY OVER
THE EASTERN COUNTIES.

BEYOND FRIDAY...THE FORECAST UNCERTAINTY INCREASES SOMEWHAT AS THE
GFS AND ECMWF DIVERGE WITH THE UPPER AND LOWER LEVEL FEATURES. THE
ECMWF IS WARM WHILE THE GFS IS COLD TO START THE WEEKEND
OFF...HOWEVER THEY ARE BOTH WARMER BY EARLY NEXT WEEK.
NEVERTHELESS...I WILL NOT MAKE ANY SIGNIFICANT CHANGES TO THIS
PORTION OF THE FORECAST AT THIS TIME.

LACY

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 36  35  69  32  44 /  10  10  10   0   0
SAN ANGELO 	 41  38  71  34  51 /  10  10  10   0   0
JUNCTION 	 48  40  70  42  57 /  10  20  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH TUESDAY AFTERNOON FOR THE FOLLOWING ZONES:
COKE...FISHER...NOLAN...STERLING.

&&

99/99/04
Hazardous weather outlook, Dec 7, 6:13 AM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
613 AM CST MON DEC 7 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-081215-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
613 AM CST MON DEC 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

WIND CHILLS WILL BE IN THE TEENS AND 20S THIS MORNING...AS NORTH
WINDS OF 10 TO 15 MPH COMBINE WITH TEMPERATURES IN THE UPPER 20S
AND 30S. DRESS WARMLY WITH SEVERAL LAYERS OF CLOTHING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG SOUTHWEST TO WEST WINDS...WITH GUSTS OF 50 TO 60 MPH...ARE
LIKELY IN THE BIG COUNTRY AND CONCHO VALLEY TUESDAY AFTERNOON...AS
A STRONG LOW PRESSURE CENTER DEVELOPS IN THE PANHANDLE. A HIGH
WIND WATCH IS IN EFFECT FOR TUESDAY AFTERNOON FOR AREAS FROM
STERLING CITY AND ROBERT LEE... NORTHWARD TO SWEETWATER... AND
ROBY AND ROTAN. THE WINDS WILL ELEVATE FIRE DANGER AND MAKE
DRIVING DIFFICULT. BE ESPECIALLY ALERT FOR SUDDEN
CROSSWINDS...ESPECIALLY ON NORTH TO SOUTH ROADWAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather. Local standard time, as filed.

Winter Weather, Coleman

When
December 7, 9:00 AM CST to 3:00 PM CST
Where
Coleman forecast zone
Reported by
Law Enforcement
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

A Law Enforcement Official reported freezing drizzle.

Winter Weather, Taylor

When
December 7, 9:00 AM CST to 3:00 PM CST
Where
Taylor forecast zone
Reported by
ASOS
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

ASOS in Abilene reported freezing drizzle.

Winter Weather, Fisher

When
December 7, 9:00 AM CST to 3:00 PM CST
Where
Fisher forecast zone
Reported by
Law Enforcement
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

A Law Enforcement Official reported freezing drizzle.

Winter Weather, Jones

When
December 7, 9:00 AM CST to 3:00 PM CST
Where
Jones forecast zone
Reported by
Law Enforcement
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

A Law Enforcement Official reported freezing drizzle.

Winter Weather, Sterling

When
December 7, 9:00 AM CST to 3:00 PM CST
Where
Sterling forecast zone
Reported by
Law Enforcement
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

A Law Enforcement Official reported freezing drizzle.

Winter Weather, Shackelford

When
December 7, 9:00 AM CST to 3:00 PM CST
Where
Shackelford forecast zone
Reported by
Law Enforcement
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

A Law Enforcement Official reported freezing drizzle.

Winter Weather, Runnels

When
December 7, 9:00 AM CST to 3:00 PM CST
Where
Runnels forecast zone
Reported by
Law Enforcement
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

A Law Enforcement Official reported freezing drizzle.

Winter Weather, Callahan

When
December 7, 9:00 AM CST to 3:00 PM CST
Where
Callahan forecast zone
Reported by
Law Enforcement
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

A Law Enforcement Official reported freezing drizzle.

Winter Weather, Coke

When
December 7, 9:00 AM CST to 3:00 PM CST
Where
Coke forecast zone
Reported by
Law Enforcement
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

A Law Enforcement Official reported freezing drizzle.

Winter Weather, Nolan

When
December 7, 12:45 PM CST
Where
Nolan forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

A Department of Public Safety Official reported icy roads as the cause of a multivehicle accident that killed one person and injured three others. The accident occurred in Nolan County after noon on Monday, along U.S. Interstate 20.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Nolan2009-12-0758MaleVehicle/Towed TrailerDirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207962, 207965, 207967, 207968, 207969, 207970, 207971, 207972, 207973, 207958.